Format

Send to

Choose Destination
Obes Surg. 2019 Feb;29(2):735-738. doi: 10.1007/s11695-018-3597-x.

Lithium Toxicity with Severe Bradycardia Post Sleeve Gastrectomy: a Case Report and Review of the Literature.

Author information

1
Department of Clinical Pharmacology, School of Pharmacy, Faculty of Health Sciences, Ben-Gurion University of the Negev, 84105, Beer-Sheva, Israel. arikd@bgu.ac.il.
2
Department of Clinical Pharmacology, School of Pharmacy, Faculty of Health Sciences, Ben-Gurion University of the Negev, 84105, Beer-Sheva, Israel.
3
Clinical Pharmacy, Herzliya Medical Center, Herzliya, Israel.
4
Department of Surgery A, Emek Medical Center, Afula, Israel.
5
Bariatric Surgery Unit, General Surgery Division, The Tel-Aviv Sourasky Medical Center, Tel-Aviv, Israel.

Abstract

Lithium is one of the major treatment options in bipolar disorder. Bariatric surgery can significantly modify the oral bioavailability of drugs, and lithium is no exception; although in most cases drug absorption seems to decrease, in the case of lithium, toxicity is the risk. In this article, we describe a 61-year-old male patient presented with lithium toxicity, including newly diagnosed severe bradycardia requiring a permanent pacemaker, after undergoing sleeve gastrectomy. We discuss the mechanisms behind this case, provide potential solutions for clinicians treating bariatric patients with lithium, and review previous reports of lithium toxicity post bariatric surgery. Awareness of changes in drug absorption, particularly lithium, following bariatric surgery, is prudent and essential for optimal patient care. Close clinical and drug levels monitoring is strongly advised.

KEYWORDS:

Bariatric surgery; Bipolar disorder; Bradycardia; Drug absorption; Lithium toxicity; Sleeve gastrectomy

PMID:
30448980
DOI:
10.1007/s11695-018-3597-x

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center